Monday, September 18, 2006

Error

Two premature infants died over the weekend in an Indianapolis hospital neonatal intensive care unit after receiving an overdose of a blood thinner called heparin -- this is according to a news report from the Indianapolis Star.

You're probably asking yourself, why would premature babies be on a blood thinner in the first place? (Apologies to those of you who already know this.)

Anyone who has an IV, whether it's an adult or child, has the potential for the IV to get blocked. To prevent this, it is standard procedure to inject heparin into the IV to keep it open. There are protocols for this and a small dose of heparin is used (especially for premature infants). For those in the intensive care unit, whether it be in neonatal or pediatric or adult ICU, patients usually has a number of IVs for things like medications, nutrition, etc.

Don't get me wrong. I'm not defending the hospital nor am I excusing their behavior. But, in reading the article, in cases like this, there is some kind of system breakdown to cause this tragedy to happen. I'm not looking to assign blame, I'm looking for a way to prevent this from happening again in the future. From the article:
Odle [hospital president/CEO] said the preliminary investigation showed a staff member, likely with the pharmacy department, placed a vial of the wrong concentration of the anti-coagulant drug heparin in a drawer of a drug cabinet at the nurses' station of the neonatal unit.

Subsequently, at least one other staff member -- probably a nurse or several nurses -- removed the vial from the computer-controlled cabinet and did not double-check to make sure the vial matched the concentration listed on the cabinet drawer before withdrawing the liquid drug into a syringe. The babies then were given an overdose.
My sympathies go out to this family. Obviously, this is something that should not have occurred. According to the article, police have ended a criminal investigation ruling it an accidental death. However, the family and the community will demand some kind of accountability. We'll have to see how this story plays out.

4 comments:

Lea said...

As I heard about this story today, my first thought was for the babies and their families. Then, I thought about the nurse who administered this drug and felt a pang for him/her also. Had it not been for reading my favorite medical blogs, whose authors are nurses and doctors, I do not believe my thoughts would be directed in that way with such sympathy.

A very sad situation for all involved.

Cathy said...

At this point I don't think anyone can take sides. It is just a terrible tragedy. 2 lives lost before they even got started and many other lives ruined.

One thing I have to say though, is that rules and procedures are always there for a reason. As employees we often think them unnecessary, time consuming, or otherwise useless. Rarely, do we understand that they are for our own protection.

Muddy said...

"A short life is not an incomplete life.."

Something I remember reading that brought comfort when we lost three before they were born.

The words you may hear the parents speak at this time are spoken in deep indescribable grief. The hurt and anger is unimaginable.

There are no sides, a tragedy has happened and somehow everyone involved has to live and deal with the consequences of the accident. Hopefully that living involves living to the fullest and to the Glory of God, in His goodness and grace.

Julie, RN said...

Like Lea, my thoughts were to the nurse who will be affected by this tragedy forever. I also agree with Cathy about those pesky little rules, regulations, 5 R's, and whatnot. Time consuming, but absolutely necessary. Many times I have found errors within our Pyxis, and if you're busy or take things for granted, then what?
Mostly, I feel horrible for the parents. Sad situation all around, indeed.